Massachusetts, 2019

Hail and Damaging Winds in Massachusetts, June 30, 2019

June 30, 2019 · NWS BOX · 9 events in 6 counties and zones

A pool of cold air above the surface moved over Southern New England during June 30. |This created sufficient instability to cause thunderstorms with large hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A pool of cold air above the surface moved over Southern New England during June 30. |This created sufficient instability to cause thunderstorms with large hail and damaging wind. The cold air moved off to the southeast that night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 30, 9:10 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 30, 9:10 AM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1010 AM EDT Sun Jun 30 2019

.SYNOPSIS...

Scattered showers and thunderstorms through afternoon into early
evening with embedded threats of gusty winds and small hail.
Lingering showers overnight with dry conditions Monday. Another
chance at showers Monday night into Tuesday morning, while dry
through the day. Build up of heat and humidity Wednesday through
Friday with the chance of showers and thunderstorms each day
preceding a cold front which will sweep through by Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

*/ Highlights ...

 - Scattered showers and thunderstorms through afternoon

 - Some of the storms may be strong to severe with embedded
   threats of gusty NW winds and hail of varying sizes, possibly
   up to around 1-inch

 - Locally heavy downpours as well which may contribute to
   localized urban / poor-drainage flooding

*/ Discussion ...

Tricky forecast. Morning convection and widespread shower activity
already erupting along the leading edge of a H5 potent vortmax
sweeping S across the Hudson Valley with H5 cold pool down to -19C
at H5 in tow. Rotating through the cyclonic flow round a mid-upper
level low over the Gulf of Maine, cold pool throughout the column
lending to steep lapse rate all the way through H3 with around 7.0-
7.5 C/km. And with daytime heating, especially over interior SE
New England, instability values of 1-2k J/kg with an environment
of modest deep layer near uni-directional NW shear around 45 kts,
with around 20 kts of near-parallel 0-6 mean wind. Inverted-V
boundary layer profiles with temperature - dewpoint spread, there
is the expectation for a multi-cellular storm mode that could
evolve into quasi-linear line echo wave patterns with perhaps
some storm splits out of which there are potential threats of
strong to damaging winds and hail of varying sizes, upwards of
around 1-inch. Environment does suggest sustained updrafts some
of which will rotate supporting hydrometeor loft.

What's different from yesterday? The effective shear may be a bit
better and then there are steeper lapse rates with the cold pool
aloft. A more pronounced signal for hail. More continental airmass
rather than sub-tropical with lower thetaE in the mid to upper
levels, some possible drying, lesser of a threat of widespread
heavy downpours, however can't rule out some rainfall issues with
precipitable waters up to an inch. Could be training elements with
storm motion that lead to localized urban / poor-drainage flood
issues.

Rambling here with apologies, preference to the NSSL WRF out of
the 30.0z HREF that is doing very well with the present outcomes.
An eye on interior SE New England which will see the greatest
daytime heating and, per the HREF, has the higher probability of
updraft helicity.

It'll be interesting to see how things play out with the slightly
faster ongoing motion of the H5 vortmax and attendant cloud cover,
whether that'll be an issue for later-day activity. However activity
is already blossoming upstream whereas downstream across our region
we've been wide-open and warmed-up nicely. SPC / RAP mesoanalysis
is already showing anywhere from 500 - 1000 J/kg MUcape / 100 mb
MLcape across SE New England. Future updates as the environment
evolves. If the vortmax blows through quick and subsidence prevails
behind, it could be an early show and outcomes potentially diminished.

Highs getting up around the mid to upper 70s for most. The boundary
layer well mixed and decent NW winds throughout the column, despite
the storms, it'll be a bit breezy otherwise.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...

Tonight...

A few showers may linger into the evening across eastern MA and
RI as the shortwave swings through, otherwise dry weather is
expected tonight. With low level N/NE flow, some low clouds may
back in from the ocean across eastern MA and RI and will have to
watch for some patchy fog. Partial clearing in the CT valley
reaching eastern New Eng toward daybreak. Lows will range from
mid 50s to lower 60s.

Monday...

A beautiful day is expected as the upper trough to the east
continues to lift out with rising heights across New Eng as
ridging moves into the region. Expect lots of sunshine with
seasonably warm temps. Highs will generally be 80-85 in the
interior, but 70s along the coast where sea breezes are expected
to develop.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

Highlights...

* Temperatures will run close to or above seasonal levels, the
  warmest toward the 4th of July holiday into next weekend

* Brief showers are possible Monday night and Tuesday

* High pressure brings dry, warm conditions Wednesday

* Scattered showers/t-storms possible Thu/Fri but areal coverage
  should be rather limited...threat may increase by Sat

Details...

Monday night through Wednesday...

High pressure crosses the region Mon evening. Some model
solution spread with bringing a weak trough across the region
after midnight Mon night. Carried only slight chance POPs, so
should be mainly dry except. May see a few spotty showers as a
cold front passes during Tue.

Will see high pressure push across the northeast on Wed, with
dry and warm conditions and relatively low humidity.

Thursday through Saturday...

With the fast mid level steering flow remaining in place, will
see another weak trough approach for the 4th of July. At this
point, not a lot of instability with this feature, but could
still see some showers and a few thunderstorms mainly away from
the coast Thu afternoon/evening. Can't rule out a stray shower
or thunderstorm reaching the Boston area for the 4th of July
festivities. Expect temps to reach the mid-upper 80s away from
the coast with increasing humidity.

May see chances increase for showers/thunderstorms late this
week, especially on Saturday as a cold front approaches. Should
see temps mainly in the upper 80s across the interior, possibly
reaching 90 or so on Friday. More clouds linger on Saturday, but
it will still be warm and humid.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/ ... High confidence.

15z update ...

Today ...
SCT SHRA / TSRA through 0z at the latest. Some TSRA will be
strong to severe with +RA / GR with TEMPO IFR-LIFR VSBYs down
around 1-2SM, also possibly 34020G30KT. Otherwise, low-end VFR
CIGs with NW winds around 320 10 to 15 kts. Activity sweeping NW
to SE.

Tonight ...
Isolated SHRA lingering over E New England dissipating, turning
dry. Focus on lower conditions over SE New England and within
the interior valleys of NW MA. Could be a situation of MVFR-IFR
CIGs over SE-coastal terminals, patchy dense IFR fog developing
in NW MA interior valleys. N winds around 5 to 10 kts, lower
across the interior.

Monday...
VFR. Coastal sea breezes developing late morning into the afternoon.

KBOS Terminal...
Initial rain moving in around 1430z then we'll be watching for VCTS
17-21z. Kept TEMPO in for now with brief IFR conditions. Will amend
as environment evolves. NW winds around 320 prevailing around 10
to 15 kts.

KBDL Terminal...
Initial rain moving in around 1430z then we'll be watching for VCTS
16-19z. The better threat of TSRA may reside immediately E of the
terminal for this afternoon. Watch and amend the TAF accordingly.
NW winds around 320 prevailing around 10 to 15 kts.

Outlook /Monday Night through Thursday/...Moderate confidence.

Monday Night: VFR.

Tuesday: VFR. Breezy. Slight chance SHRA.

Tuesday Night through Wednesday Night: VFR.

Independence Day: Mainly VFR, with areas MVFR possible. Slight
chance SHRA, slight chance TSRA.

&&

.MARINE...

Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/ ... High confidence.

10 am update ...

Today ...
Mainly N-NW winds over eastern MA waters with W-NW winds over
south coastal waters with gusts up to 20 kt at times. Another
round of showers and thunderstorms expected, especially over
eastern MA waters. Any thunderstorms will locally reduce
visibility and may be accompanied by hail and brief gusty NW
winds at or exceeding gale force.

Tonight and Monday ...
Showers diminishing overnight, the thunderstorm threat having
concluded. Northerly winds 10-20 kt into early Monday, then winds
becoming onshore in the afternoon over nearshore waters as sea
breezes develop.

Outlook /Monday Night through Thursday/...Moderate confidence.

Monday Night: Winds less than 25 kt. Local visibility 1 to
3 nm.

Tuesday: Winds less than 25 kt. Slight chance of rain showers.

Tuesday Night: Winds less than 25 kt. Local visibility 1 to
3 nm.

Wednesday through Wednesday Night: Winds less than 25 kt.

Independence Day: Winds less than 25 kt. Slight chance of rain
showers, slight chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KJC/EVT
NEAR TERM...KJC/Sipprell/EVT
SHORT TERM...KJC
LONG TERM...EVT
AVIATION...KJC/Sipprell/EVT
MARINE...KJC/Sipprell/EVT
Hazardous weather outlook, Jun 30, 2:28 AM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
328 AM EDT Sun Jun 30 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-010730-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
328 AM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Scattered strong thunderstorms, some of which may become severe, are
expected from mid morning through this afternoon. Large hail will be
the primary threat, with strong to locally damaging wind gusts a
secondary concern. Heavy rainfall may result in localized street
flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-010730-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
328 AM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are expected from late
this morning through the afternoon. Large hail and locally strong
wind gusts are the main concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 30, 11:34 AM EST, 59 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1234 PM EDT Sun Jun 30 2019

MAZ004-005-026-301715-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
1234 PM EDT Sun Jun 30 2019

...STRONG THUNDERSTORMS DEVELOPING IN NORTHEAST WORCESTER AND
NORTHWEST MIDDLESEX COUNTIES...

At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm
over Ashby, or near Fitchburg, moving east at 35 mph. Other
scattered strong storms were developing in northern Worcester County.

Pea size hail and winds in excess of 30 mph will accompany these
storms.

Locations impacted include...
Lowell, Leominster, Fitchburg, Chelmsford, Dracut, Westford, Acton,
Gardner, Concord, Sudbury, Pepperell, Tyngsborough, Groton, Maynard,
Lunenburg, Townsend, Littleton, Lancaster, Hollis and Ayer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4271 7162 4266 7130 4240 7143 4261 7198
      4271 7189
TIME...MOT...LOC 1632Z 291DEG 32KT 4267 7187

Field
Special weather statement, Jun 30, 12:10 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
110 PM EDT Sun Jun 30 2019

MAZ004-005-012-026-301800-
Northwest Middlesex County MA-Southern Worcester MA-
Central Middlesex County MA-Northern Worcester MA-
110 PM EDT Sun Jun 30 2019

...SCATTERED STRONG THUNDERSTORMS IN WORCESTER AND WESTERN
MIDDLESEX COUNTIES...

At 108 PM EDT, Doppler radar was tracking scattered strong
thunderstorms from near Leominster to Phillipston. Movement was
southeast at 25 mph.  A wind gust to 29 mph was reported at
Fitchburg.

Pea size hail and wind gusts to 30 mph will accompany these storms.

Locations impacted include...
Worcester, Framingham, Leominster, Fitchburg, Marlborough,
Shrewsbury, Acton, Gardner, Hudson, Westborough, Grafton, Sudbury,
Holden, Ashland, Hopkinton, Northborough, Clinton, Holliston,
Millbury and Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4220 7140 4225 7205 4257 7219 4254 7150
TIME...MOT...LOC 1708Z 340DEG 20KT 4251 7173 4255 7211

Field
Special weather statement, Jun 30, 12:19 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
119 PM EDT Sun Jun 30 2019

MAZ002>004-010-011-301800-
Western Franklin MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
119 PM EDT Sun Jun 30 2019

...STRONG THUNDERSTORMS DEVELOPING...

At 118 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sunderland, or 7 miles north of Amherst, moving southeast at 25 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Springfield, Amherst, Deerfield, Ludlow, South Hadley, Belchertown,
Wilbraham, Palmer, Ware, Monson, Montague, Granby, Hadley, Hampden,
Warren, West Brookfield, Sunderland, Brimfield, Brookfield and
Hatfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4248 7268 4257 7246 4218 7212 4206 7244
TIME...MOT...LOC 1718Z 332DEG 23KT 4247 7253

Field

The radar

The Boston radar (KBOX), 121 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Hampshire

When
June 30, 12:33 PM EST to 12:52 PM EST
Where
Hampshire County, 1.01 mi NNE of South Amherst
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.364, -72.493

Three-quarter inch diameter hail was reported in two locations in Amherst MA.

Hail, Worcester

When
June 30, 12:43 PM EST to 12:45 PM EST
Where
Worcester County, 0.5 mi SE of Shrewsbury
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
42.295, -71.713

There were two reports of hail in Shrewsbury MA. One-inch diameter hail fell at 12:45 PM EST, and three-quarter inch hail fell at 12:43 PM.

Hail, Essex

When
June 30, 1:10 PM EST
Where
Essex County, Methuen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.720, -71.180

At 1:10 PM EST, three-quarter inch hail was reported in Methuen MA.

Thunderstorm Wind, Essex

When
June 30, 1:25 PM EST
Where
Essex County, 1.1 mi WSW of West Boxford
Measured
40 kt (46 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
42.694, -71.090

At 1:25 PM EST a thunderstorm brought several trees down on wires on Great Pond Road in North Andover.

Hail, Worcester

When
June 30, 1:27 PM EST
Where
Worcester County, Phillipston
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.550, -72.130

At 1:27 PM EST, three-quarter inch diameter hail was reported at Phillipston MA.

Lightning, Essex

When
June 30, 1:45 PM EST
Where
Essex County, Ipswich
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.680, -70.830

At 1:45 PM EST, a house on Country Club Way in Ipswich was reported on fire due to a lightning strike.

Thunderstorm Wind, Middlesex

When
June 30, 1:48 PM EST to 1:51 PM EST
Where
Middlesex County, North Sommerville to 0.66 mi ESE of West Medford
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
42.380, -71.120

In Cambridge, a large tree branch was reported down on both Scott Street and Surry Street at 148 PM EST. In Medford, a tree was blown down on Osborne Street at 151 PM EST.

Hail, Norfolk

When
June 30, 2:09 PM EST
Where
Norfolk County, South Braintree
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.200, -71.000

At 2:09 PM EST, three-quarter inch diameter hail was reported at Braintree MA.

Hail, Plymouth

When
June 30, 2:44 PM EST to 2:47 PM EST
Where
Plymouth County, 0.81 mi NNE of Halifax
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.990, -70.862

From 2:44 PM EST to 2:47 PM EST there was one report of one-inch diameter hail and two reports of three-quarter inch diameter hail in Halifax MA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825542, 825543, 825544, 825550, 825545, 825548, 833652, 825546, 825547.